Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

Severe pain even after gall bladder surgery. Taking pain killers. ERCP test report normal. Have metal allergy. Is the pain due to the clips used in surgery?

User rating for this question
Very Good
Answered by

Practicing since : 2000
Answered : 339 Questions
My 19 yo daughter had her gallbladder out 5 years ago and is still suffering extensive pain she can't work and most days is bed ridden on crazy amounts of pain killers. She has had all the known tests and an ERCP and now they have given up on us. She has a metal alergy and I wonder if the clips they used could be causing the pain or do you have any other suggestions.
Thanks we are desperate as the 3 of us have not got a life.

Posted Thu, 19 Apr 2012 in Abdominal Pain
Answered by Dr. Poorna Chandra K.S 3 hours later

Thanks for the query.

I would be in a better position to understand your daughter’s problem if I can have the following information:

Specify the site of pain, the nature of pain, its frequency?
Is there any factor that precipitates or relieves the pain?
Is the pain any way associated with food / bowel and bladder movement?
Does she have any associated symptoms such as jaundice, weight loss or any other symptoms?
I would also be helped if you share with me the result of investigation done yet?

I will be able to give you a better response after receiving these details.

Awaiting your response.

Above answer was peer-reviewed by
Follow-up: Severe pain even after gall bladder surgery. Taking pain killers. ERCP test report normal. Have metal allergy. Is the pain due to the clips used in surgery? 27 hours later
Hi there
her pain is always in the right upper quadrant exactly where her gallbladder was.It is very sharp like pins & goes across to the opposite side.
very often it is set off by her having a bowel motion.
After her gallbladder was removed she ended up with chronic pancreatitis & was diagnosed with Sphincter of Oddi Dysfunction & has had 2 sphincerotomies in the past 3 yrs.
The surgeon resected the adhesions & cleaned up the clips & he was going to remove them but said they were too close to the hepatic duct.
I am now investigating whether the clips are the issue as she is allergic to metal & can only wear silver or gold.
She also has GORD which is treated with Somac
The pain most of the time is early hours of the morning
She has been trialled on all sorts of painkillers & antispasmodics but nothing seems to help
she has had every scan & test possible & evrything comes back normal yet the pain persisits
many thanks
Answered by Dr. Poorna Chandra K.S 20 hours later
Hi thanks for the followup
Right upper quadrant pain brought on by bowel movement is likely be colonic in orgin and may be because of adhesions only.
People who develop adhesions after a surgery tend to reform adhesions after surgery and they may not be visualised on a CT or ultrasound. However one should also look for independent causes like XXXXXXX herniations and intestinal inflammatory diseases.
Gastritis and a gastric ulcer can also cause Right upper quadrant pain and intestinal hurry. Nerve entrapment in the scar can also cause some pain and discomfort at the scar site
Surgical clips are made of biocompatible meterial and hence an allergic reaction to ot may be unlikely
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor